Jump to content
Sign in to follow this  
icequeen

Warning: potentially dangerous bowel problems

Recommended Posts

icequeen

Hi! I haven't been posting here for years but I must draw your attention to a withdrawal problem that can be dangerous. I withdrew rathder rapidly from sertraline almost fifteen years ago because they induced acute akathisia. I have since  then lived with horrible symptoms without much improvement and severe constipation has been and still is one of them. Anyway, it got so bad that I had to have two emergency surgeries for paralytic ileus about a year ago. Those of you who get constipation - please take laxatives  that increase bowel motility so you don't end up like me! Parts of my bowels were necrotic and had to be removed. The little improvement in other symptoms I had made - dizziness, spasms, hyponatremia, eye pain, weakness, sleeplessness, nausea shortness of breath, shaking, blurred vision etc etc were all made worse after the surgeries and I'm back in year one.  Never ignore  a troublesome physical symptom! 

Share this post


Link to post
Share on other sites
ChessieCat
7 hours ago, icequeen said:

Those of you who get constipation - please take laxatives  that increase bowel motility

 

There are various ways to increase bowel motility by incorporating fibre into your diet as well as drinking plenty of water.  Psyllium husk, prunes, dried apricots, increase high fibre vegetables and change to bread with added fibre instead of refined white bread.  You can get some very nice high fibre breads now that aren't dry like in the "old days".  Gentle walking can also help.  Also don't wait if you feel the need to go.  That can cause problems or make them worse.  If you do need to take a laxative I suggest using the natural types, like Senokot, a brand name of senna, a natural vegetable laxative.  I would urge caution about using chemical laxatives.  Do your research.

Share this post


Link to post
Share on other sites
icequeen

Yes, I know and knew about all that and it simply didn't work for me. I always eat whole grain rye bread and half of my meals are vegetables and fruits that are high in fiber but nothing worked for me. If you get severe constipation and simple methods like that don't work, watch out! It is dangerous. 

Share this post


Link to post
Share on other sites
ChessieCat
55 minutes ago, icequeen said:

Yes, I know and knew about all that and it simply didn't work for me.

 

What I posted was general advice for the members.

Share this post


Link to post
Share on other sites
icequeen
55 minutes ago, ChessieCat said:

 

What I posted was general advice for the members.

 

I'm sorry if i sounded critical. It was not my intention but I thought you were replying to me.  The fibers do increase the volume of the stools but according to the hospital doctors I spoke to they do not increase motility. For some people more voluminous stools makes it easier to pass but the doctors said that the fibers can even slow down movement plus that the  higher your blood glucose and the higher the fat contents in your diet, the slower your bowels move. They do not know about the problems we have after antidepressants though and of course none but one of them believed me and that is no news to any victim of these poisonous drugs. Excpt for the motility increasing laxatives, the only thing I've found to be a bit effective is very strong coffee which I know many members here don't tolerate but luckily I do. 

Share this post


Link to post
Share on other sites
bubbles

There is apparently evidence that reducing or eliminating fibre improves constipation 

Share this post


Link to post
Share on other sites
icequeen

Bubbles, that is exactly what I was taught in hospital. I was told that if I get very constipated again, stick to soups for a while and I was also told that it's OK to eat vegetables but they should be boiled.  Orange juice is OK but not whole oranges because if they are not very properly chewed, they can cause ileus. Then there was of course the usual advice - walk, walk, walk, which is easier said than done in my condition. I am still very dizzy, stiff and short of breath and it gets worse for every minute I sit, stand or walk. It's approaching fifteen years now and having two surgeries for ileus plus I had sepsis as well was too much in this condition. I'm now stiffer and dizzier than ever before. I was badly traumatized by the withdrawal before and even worse now after the surgeries. I have no idea what meds they used during it but apparently something that made other symptoms worse. I am glad if I can stagger across the floor unaided one year after. it.  I honestly don't know how to be able to go on like this but I keep trying of course. 

Share this post


Link to post
Share on other sites
Orangeblossom77

Magnesium citrate can help with constipation. 

Share this post


Link to post
Share on other sites
icequeen

They tried to give me that in hospital and I tried at home as well but my body shut down even more and I stopped breathing and got even weaker. I was anemic as well and got blood transfusions and that didn't help ether. My only option for the constipation is tablets that increas motility but they  don't cure any of the other symptoms of course. I don't tolerate supplements of any kind and can't go back on SSRIs. I tried to reinstate three times and they cause immediate akathisia, cramps and worse stiffness.

Share this post


Link to post
Share on other sites
Orangeblossom77

I have also had surgery for bowel problems (non AD related- adhesions) and was told at the time meds can cause the constipation problems, rather than withdrawing from them. 

 

Intestinal pseudo-obstruction (paralytic ileus) can cause signs and symptoms of intestinal obstruction, but doesn't involve a physical blockage. In paralytic ileus, muscle or nerve problems disrupt the normal coordinated muscle contractions of the intestines, slowing or stopping the movement of food and fluid through the digestive system.

Paralytic ileus can affect any part of the intestine. Causes can include:

  • Abdominal or pelvic surgery
  • Infection
  • Certain medications that affect muscles and nerves, including tricyclic antidepressants, such as amitriptyline  and imipramine (Tofranil), and opioid pain medications, such as those containing hydrocodone (Vicodin) and oxycodone (Oxycontin)
  • Muscle and nerve disorders, such as Parkinson's disease

See here https://www.mayoclinic.org/diseases-conditions/intestinal-obstruction/symptoms-causes/syc-20351460

 

Just mentioning in case this reassures others, it is meant to be usually the meds are the cause rather than going off them. In fact, it's one of the reasons I chose to try to get off my meds. 

Share this post


Link to post
Share on other sites
Orangeblossom77

With regard the diet advice I have been told similar, you can blend stuff up but it can be hard to get enough fibre. Not easy. I find being active helps with motility, swimming and walking for example. 

Share this post


Link to post
Share on other sites
Carmie

I take serrapeptase and nattokinese for health problems unrelated to the bowel. They are enzymes that work symbiotically with one another. I haven’t had any problems taking them during the withdrawals. A happy side effect has been they make your bowel movements as regular as clockwork. I get them from iherb. I don’t know if it will affect withdrawals, but I haven’t had any problems with them whatsoever. 

 

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy